MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE C; FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)

ALCON RESEARCH, LLC - HUNTINGTON MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE C; FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)
Catalog Number 8065977762
Medical Device Problem Codes Crack (1135); Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/03/2024
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that during surgery reported that the cartridge had a crack and therefore damaged the intraocular lens (iol).So, the lens was not implanted.Additional information has been received and it states that the product defect was detected when the lens was inserted into the cartridge and thus during the procedure.There was no contact with the patient.To complete the surgery, a different lens and cartridge were then used on the same day.There are two medical device reports associated with same event.This file is belong to the event cartridge had a crack and therefore damaged the intraocular lens (iol).
 
Additional Manufacturer Narrative
Two used company (c) cartridges were returned inside a self-seal pouch taped to the monarch carton endcap, lot 15834709.The used company (c) cartridges were numbered 1 and 2 for evaluation purposes.1 used company (c) cartridge: the used company (c) cartridge was microscopically evaluated.Viscoelastic was observed in the cartridge and on the outside of the cartridge tip.The tip had heavy stress lines.No plastic residue was observed, only dried viscoelastic.The cartridge had evidence of placement into a handpiece.The used company (c) cartridge was cleaned for further evaluation.Topcoat dye stain testing was conducted with acceptable results.2 used monarch iii (c) cartridge: the used company (c) cartridge was microscopically evaluated.Viscoelastic was observed in the cartridge.The nozzle had a crack on the top, which split as it entered the thinner tip material.The tip also had stress lines.The used monarch iii (c) cartridge was cleaned for further evaluation.Topcoat dye stain testing was conducted with acceptable results.Complaint and product history records were reviewed and documentation indicated the product met release criteria.A qualified lens model/diopter was indicated with a non-qualified viscoelastic.It is unknown if a qualified handpiece was used.The complaint was initially reported for a split tip with no lens damage reported.File was later updated to include lens damage.The lens was not returned.The root cause for the damaged company (c) cartridge may be related to a failure to follow the instructions for use (ifu).A non-qualified viscoelastic was indicated.It is unknown if a qualified handpiece was used.Topcoat dye stain testing was conducted with acceptable results.The returned company (c) nozzle had a crack on the top which split as it entered the thinner tip area.The damage on the top of the nozzle started in the thick wall cone area.Unusually high internal forces would be needed to create damage in this area.The two distinct areas of damage would indicate a progressive change that occurred as the lens was advanced.Damage in the thick cone wall section has been associated with the use of cold viscoelastic.The ifu instructs to use a qualified viscoelastic, which has been allowed to come to the operating room temperature.This type of damage may also occur if the lens/plunger are not positioned correctly for advancement.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the viscosurgical device (ovd) filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately ½ turn to engage the threads and then stop.The iol (intraocular lens) will now be in the dwell position.Inspect to ensure the plunger is behind the optic.It was also initially reported that one cartage had a residue at the tip.The root cause for the reported plastic residue could not be determined.No plastic residue was observed.The used company (c) cartridge was cleaned for further evaluation.Topcoat dye stain testing was conducted with acceptable results.File will be reopened if new information is provided.The manufacturer internal reference number is: (b)(4).

Brand Name
MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE C
Common Device Name
FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21754033
Report Number1119421-2025-00892
Device Sequence Number8220266
Product Code MSS
UDI-Device Identifier00380659777622
UDI-Public(01)00380659777622(17)270414(11)240415(10)15834709
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K112977
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065977762
Device Lot Number15834709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/05/2025
Initial Report FDA Received Date04/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/15/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POLYVISC; UNSPECIFIED LENS, CARTRIDGE
Patient SexUnknown